Large-sample pairwise comparisons among multinomial proportions with an application to analysis of mutant spectra

Walter W. Piegorsch, Kelly A. Richwine

Research output: Contribution to journalArticlepeer-review

11 Scopus citations


In studies examining patterns of mutational damage, the primary variables of interest are expressed typically as discrete counts within defined categories of damage. The multinomial distribution is a common model for such data settings. Of interest is statistical comparison of the pattern, or spectrum, of mutation among the various mutant categories. A specific question in such instances is the identification of differences among the spectral categories, identified, e.g., via simultaneous confidence intervals for pairwise differences in or ratios of the multinomial response probabilities. Herein, a selection of possible methods for constructing such intervals is described and compared via computer simulations to determine which are most appropriate for practical use in the evaluation of mutant spectra.

Original languageEnglish (US)
Pages (from-to)305-325
Number of pages21
JournalJournal of Agricultural, Biological, and Environmental Statistics
Issue number3
StatePublished - Sep 2001


  • Bonferroni inequality
  • Confidence interval
  • Environmental toxicology
  • Genetic toxicology
  • Multinomial distribution
  • Multiple comparisons
  • Mutagenesis
  • Mutant spectrum
  • Simultaneous confidence bounds
  • Simultaneous inference
  • Slippage configuration

ASJC Scopus subject areas

  • Statistics and Probability
  • Agricultural and Biological Sciences (miscellaneous)
  • General Environmental Science
  • General Agricultural and Biological Sciences
  • Statistics, Probability and Uncertainty
  • Applied Mathematics


Dive into the research topics of 'Large-sample pairwise comparisons among multinomial proportions with an application to analysis of mutant spectra'. Together they form a unique fingerprint.

Cite this